Colorado, 2012Winter Storm in Colorado, December 18 to 19, 2012
December 18 to 19, 2012 · NWS PUB · 4 events in 4 counties and zones
and gusty winds across portions of southern Colorado. Snow totals in excess of 8 inches occurred across the La Garita, eastern San Juan, and eastern Sawatch mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system generated snow...heavy at times...and gusty winds across portions of southern Colorado. Snow totals in excess of 8 inches occurred across the La Garita, eastern San Juan, and eastern Sawatch mountains. In addition, 5 to 7 inches of snow fell across and near the Wet Mountains, with an isolated 12-inch amount in Rye.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 18, 10:40 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 18, 10:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MST TUE DEC 18 2012
.AVIATION...
AN APPROACHING STORM SYSTEM WILL PUSH A STRONG COLD FRONT SOUTH
THROUGH COLORADO LATE WEDNESDAY MORNING...WITH SNOW AND BLOWING
SNOW FILLING IN BEHIND. CONDITIONS WILL BE VFR AT ALL 3 TAF
SITES...ALS...COS...AND PUB THROUGH 12Z WEDNESDAY. CONDITIONS WILL
DETERIORATE QUICKLY TO MVFR AND POSSIBLY BRIEF IFR AT COS AND PUB
AFTER THAT.
AT COS...MODELS DEPICT THE FRONTAL PASSAGE NEAR 13Z WITH WINDS
QUICKLY STRENGTHENING AND CHANGING TO A NORTHERLY DIRECTION WITH
GUSTS TO 40KTS POSSIBLE. LIGHT SNOW AND BLOWING SNOW WILL LIKELY
BEGIN BY 15Z....REDUCING VISIBILITIES TO IFR CONDITIONS AT TIMES.
RUNWAY ACCUMULATIONS WILL BE 1 TO 2 INCHES AT MOST AS THE SNOW
WILL BE BLOWING. CONDITIONS WILL IMPROVE TO MVFR AND VFR AFTER
18Z.
AT PUB...SIMILAR CONDITIONS TO COS CAN BE EXPECTED WITH THE ONLY
DIFFERENCE BEING WITH FRONTAL PASSAGE TIMING AS THE FRONT MOVES
FROM NORTH TO SOUTH.
&&
.PREV DISCUSSION... /ISSUED 528 AM MST TUE DEC 18 2012/
SHORT TERM...
(TODAY AND TONIGHT)
..SNOW SPREADING INTO THE MOUNTAINS LATE TODAY THROUGH TONIGHT...
A DEVELOPING TROUGH OF LOW PRESSURE IS EVIDENT IN SATELLITE PICTURES
EARLY THIS MORNING...DIGGING SOUTH ALONG THE PACIFIC NORTHWEST COAST.
THIS SYSTEM IS FORECAST...WITH GOOD AGREEMENT AMONGST THE MODELS...
TO TRACK EAST ACROSS COLORADO TONIGHT THROUGH WEDNESDAY. THIS
SYSTEM WILL BRING A QUICK...BUT IN MANY CASES...INTENSE BURST OF
SNOW AND WIND TO THE REGION...BEGINNING IN THE MOUNTAINS LATER TODAY
THROUGH TONIGHT...AND HOLDING OFF UNTIL WEDNESDAY FOR THE PLAINS.
SNOWFALL TODAY WILL BE FAIRLY LIGHT AND CONFINED MAINLY TO THE
CONTINENTAL DIVIDE...WITH ACCUMULATIONS OF 1 TO 3 INCHES
OVER THE SOUTHWEST MOUNTAINS...AND 2 TO 4 INCHES OVER THE
CENTRAL MOUNTAINS. THEN...STARTING LATER TODAY...BUT ESPECIALLY
TONIGHT...THE SNOW WILL REALLY RAMP UP ALONG THE CONTINENTAL DIVIDE
AND BEGIN SPREADING TO THE EASTERN MOUNTAIN RANGES. NEW SNOWFALL
ACCUMULATIONS FOR TONIGHT WILL INCLUDE FROM 6 TO 12 INCHES OVER
THE SOUTHWEST MOUNTAINS...WITH 4 TO 10 INCHES OVER THE CENTRAL
MOUNTAINS. ANY ACCUMULATING SNOW FOR THE EASTERN MOUNTAIN RANGES
WILL HOLD OFF UNTIL AFTER MIDNIGHT AND BE CONFINED MAINLY TO
THE SANGRE DE CRISTOS...WHERE 1 TO 3 INCHES OF SNOW COULD FALL
BY WEDNESDAY MORNING. PIKES PEAK MAY ALSO SEE A LITTLE SNOW BY
MORNING WITH ACCUMULATIONS OF AN INCH OR 2 POSSIBLE. AREAS OF
BLOWING SNOW WILL BE POSSIBLE IN THE MOUNTAINS THROUGH TONIGHT AS
WIND SPEEDS GUST UP TO AROUND 40 MPH AT TIMES.
ELSEWHERE...IT LOOKS LIKE ANY PRECIPITATION WILL HOLD OFF UNTIL
WEDNESDAY. CONSEQUENTLY...THE START TIME OF WINTER WEATHER
HIGHLIGHTS FOR THE EASTERNMOST MOUNTAIN RANGES AND THE PLAINS AS
BEEN PUSHED BACK TO THE DAYLIGHT HOURS WEDNESDAY. SEE LONG TERM
DISCUSSION FOR FURTHER DETAILS. LW
LONG TERM...
(WEDNESDAY THROUGH MONDAY)
WEDNESDAY...SHOULD BE QUITE THE INTERESTING DAY ON WEDNESDAY AS THE
UPPER SYSTEM...NOW A SHADE SLOWER...MOVES ACROSS THE STATE THROUGH
THE DAY. DUE TO THE SLOWER TRACK...HAD TO DELAY THE WINTER STORM
WATCH FOR THE WETS...TELLER COUNTY...NORTHERN EL PASO COUNTY AND THE
HIGHER ELEVATIONS OF FREMONT COUNTY BY ABOUT 6 HRS. MODELS CONTINUE
TO AGREE ON THE TIMING OF A STRONG COLD FRONT PASSAGE WED
MORN...DROPPING SOUTH ACROSS THE PALMER DVD AROUND 12Z...THEN RACING
SOUTH. SNOW WILL DEVELOP ALONG AND BEHIND THE FRONT...THOUGH SNOW
AMOUNTS ACROSS THE E PLAINS WILL MOST LIKELY ONLY AMOUNT TO 1 TO 2
INCHES. THE HIGHEST AMOUNTS WILL BE OVER THE PALMER DVD AND THE E
SLOPES OF THE WEST AND SANGRES. HOWEVER...OF GREATER CONCERN WILL BE
THE STRONG NORTHERLY WINDS ASSOCIATED WITH THIS FRONT. MODELS ARE
INDICATING NORTH WINDS OF 20-30 MPH WITH FREQUENT GUSTS UP TO 45
MPH. COUPLED WITH SOME FRESH SNOW...RAPIDLY DROPPING AIR TEMPS AND
BLOWING SNOW...HAD TO GO WITH A BLIZZARD WATCH FOR PORTIONS OF THE E
PLAINS. THE WATCH IS STAGGERED TO TRY AND CAPTURE THE MOVEMENT OF
THE FRONT...BUT ONE THING OF NOTE IS THE EXCLUSION OF SOUTHERN EL
PASO COUNTY. THIS IS DUE TO THE NORMAL BROWN HOLE THAT OCCURS THERE
BECAUSE OF THE PCPN SHADOW OFF THE PALMER DVD. WINDS WILL BE STRONG
THERE...BUT FEEL THAT VERY LITTLE IF ANY SNOW WILL FALL THERE. IN
FACT...NORTHERN PUEBLO COUNTY WOULD HAVE BEEN EXCLUDED AS WELL IF
SUCH A THING WAS POSSIBLE. FEEL THAT MOST OF THE SNOW IN PUEBLO
COUNTY WILL FALL OVER THE SOUTHERN HALF OF THE COUNTY...MAINLY SOUTH
OF HIGHWAY 50.
THIS UPPER SYSTEM IS STILL EXPECTED TO MOVE QUICKLY TO THE
EAST...AND BY EARLY EVENING SNOW IS FORECAST TO SHUT OFF. THE WINDOW
FOR BLIZZARD CONDITIONS ACROSS THE E PLAINS WILL BE SMALL...BUT
POTENTIALLY DANGEROUS.
OVERCAST SKIES...SNOW AND A STRONG COLD FRONT ALL POINT TO A VERY
COLD DAY ON WED...WITH MAX TEMPS ACROSS THE PLAINS ABOUT 25 DEGREES
COLDER THAN THOSE EXPECTED FOR TODAY.
THURSDAY THROUGH SUNDAY...THE UPPER SYSTEM PASSES TO THE
EAST...ALLOWING UPPER LEVEL RIDGING TO MOVE IN ON THU AND FRI...THEN
ZONAL FLOW ON SAT AND SUN. COOL AND DRY CONDITIONS ARE EXPECTED FOR
THU...THEN CONTINUED DRY WITH WARMER TEMPS FOR FRIDAY THROUGH THE
FIRST HALF OF SUNDAY.
SUNDAY NIGHT AND MONDAY...GFS AND ECMWF MODELS AGREE ON BRINGING IN
ANOTHER UPPER TROUGH ACROSS THE WEST COAST SUNDAY...BRINGING A
CHANCE FOR SNOW ONCE AGAIN TO THE HIGHER TERRAIN SUN NIGHT AND
MONDAY. THE MODELS DIFFER SLIGHTLY ON HOW FAR SOUTH THIS TROUGH WILL
DIP WHICH WILL ALTER POTENTIAL SNOWFALL DRAMATICALLY...BUT THERE IS
A HINT OF A WHITE CHRISTMAS. STAY TUNED. 27
AVIATION...
A MAJOR WINTER STORM WILL MOVE FROM WEST TO EAST ACROSS
THE REGION LATER TODAY THROUGH WEDNESDAY. MVFR TO LIFR FLIGHT
CONDITIONS ALONG THE CONTINENTAL DIVIDE FOR MOST OF TODAY...WILL
BECOME WIDESPREAD IN THE MOUNTAINS TONIGHT...AND SPREAD EAST ACROSS
THE PLAINS ON WEDNESDAY. STRONG NORTHERLY WINDS GUSTING OVER
40 MPH AT TIMES WILL CREATE BLIZZARD CONDITIONS ACROSS THE
PLAINS AT TIMES ON WEDNESDAY. ALTHOUGH WINDS WILL NOT BE AS
STRONG IN THE MOUNTAINS...A COMBINATION OF WIND AND HEAVY SNOW
WILL MAKE FOR EQUALLY RESTRICTIVE FLIGHT CONDITIONS. CONDITIONS
ARE EXPECTED TO IMPROVE FROM THE WEST WEDNESDAY EVENING AS THE STORM
SYSTEM MOVES QUICKLY EAST OF AREA. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR COZ093-094-097>099.
BLIZZARD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR COZ086>089-095-096.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 PM MST
WEDNESDAY FOR COZ059-063.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
FOR COZ076-079>082-084.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 5 PM MST
WEDNESDAY FOR COZ058-060-061-066-068.
WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
FOR COZ072>075.
&&
81/06
Hazardous weather outlook, Dec 18, 6:53 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
653 AM MST TUE DEC 18 2012
COZ058>089-093>099-191400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
653 AM MST TUE DEC 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL TODAY WILL BE FAIRLY LIGHT AND CONFINED MAINLY TO THE
CONTINENTAL DIVIDE...WITH ACCUMULATIONS OF 1 TO 3 INCHES
OVER THE SOUTHWEST MOUNTAINS...AND 2 TO 4 INCHES OVER THE
CENTRAL MOUNTAINS.
LATER TODAY AND TONIGHT...SNOWFALL INTENSITIES WILL INCREASE ALONG
THE CONTINENTAL DIVIDE. NEW SNOWFALL ACCUMULATIONS FOR TONIGHT WILL
INCLUDE 6 TO 12 INCHES OVER THE SOUTHWEST MOUNTAINS...AND 4 TO 10
INCHES OVER THE CENTRAL MOUNTAINS.
ANY ACCUMULATING SNOW FOR THE EASTERN MOUNTAIN RANGES WILL HOLD OFF
UNTIL AFTER MIDNIGHT AND BE CONFINED MAINLY TO THE SANGRE DE
CRISTOS...WHERE 1 TO 3 INCHES OF SNOW COULD FALL BY WEDNESDAY
MORNING. PIKES PEAK MAY ALSO SEE A LITTLE SNOW BY MORNING WITH
ACCUMULATIONS OF AN INCH OR 2 POSSIBLE.
AREAS OF BLOWING SNOW WILL BE POSSIBLE IN THE MOUNTAINS THROUGH
TONIGHT AS WIND SPEEDS GUST UP TO AROUND 40 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM WILL MOVE ACROSS THE STATE ON WEDNESDAY...PRODUCING
THE POTENTIAL FOR SIGNIFICANT SNOWFALL OVER THE SANGRE DE CRISTO
AND WET MOUNTAINS...TELLER COUNTY AND THE RAMPART RANGE...NORTHERN
EL PASO COUNTY...AND THE HIGHER ELEVATIONS OF FREMONT COUNTY. SNOW
WILL CONTINUE TO FALL OVER THE HIGHER ELEVATIONS OF THE
CONTINENTAL DIVIDE AS WELL.
OF GREATER CONCERN IS A STRONG COLD FRONT THAT IS FORECAST TO DROP
SOUTH ACROSS THE PALMER DIVIDE EARLY WEDNESDAY MORNING...THEN RACE
SOUTH TOWARDS THE NEW MEXICO BORDER THROUGH THE MORNING. THIS
FRONT WILL BRING 1 TO 2 INCHES OF NEW SNOW TO PORTIONS OF THE
EASTERN PLAINS...SIGNIFICANTLY COLDER TEMPERATURES...AND STRONG
NORTH WINDS OF 20 TO 30 MPH WITH FREQUENT GUSTS TO 45 MPH. THE
GUSTY WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...AND
REDUCED VISIBILITIES OF 1/4 MILE OR LESS...WHICH WILL PRESENT
HAZARDOUS TRAVEL CONDITIONS WEDNESDAY MORNING THROUGH MID-AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE MOUNTAINS TODAY AND TONIGHT.
50/27
Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 18, 3:00 PM MST to December 19, 4:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- December 18, 8:00 PM MST to December 19, 12:00 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Unknown
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 18, 8:00 PM MST to December 19, 12:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- December 18, 9:00 PM MST to December 19, 2:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Unknown
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, December 18 to 19, 201275 kt wind · 8 events
- Heavy Snow in Maine, December 18 to 19, 20128 events
- Winter Weather in South Dakota, December 18, 20126 events
- Dense Fog in West Virginia, December 18, 20124 events
- Drought in Texas, December 18 to 31, 20124 events
- Winter Weather in Minnesota, December 18, 20123 events
- Winter Weather in Iowa, December 18, 20123 events
- Dense Fog in Maryland, December 18, 20122 events
- Drought in Texas, December 18 to 31, 2012$5,000 · 2 events
- Blizzard and High Wind in Alaska, December 18, 201269 kt wind · 2 events
- Waterspout in Gulf of Mexico, December 18, 20121 event
- Coastal Flood in New Hampshire, December 18, 2012$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425485, 421728, 421729, 421727.